High Wind, North Rocky Mountain Front
- When
- December 19, 10:30 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- DEPT OF HIGHWAYS
A high wind event occurred over a large portion of North Central Montana from the morning of the 19th through early evening on the 20th. Reported wind speeds include: a gust to 84 mph at the Two Medicine Bridge, a gust to 77 mph at Chinook 11S, a gust to 70 mph at Choteau, Cut Bank, Gold Butte and Townsend 3W, a gust to 69 mph at McDonald Pass, a gust to 66 mph at Inverness, Bozeman 11E and Roy…
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A high wind event occurred over a large portion of North Central Montana from the morning of the 19th through early evening on the 20th. Reported wind speeds include: a gust to 84 mph at the Two Medicine Bridge, a gust to 77 mph at Chinook 11S, a gust to 70 mph at Choteau, Cut Bank, Gold Butte and Townsend 3W, a gust to 69 mph at McDonald Pass, a gust to 66 mph at Inverness, Bozeman 11E and Roy 1E, a gust to 65 mph at Sweet Grass, Dupuyer and Geyser, a gust to 63 mph at Browning and Pendroy, a gust to 61 mph at Roy, a gust to 60 mph at Great Falls, a gust to 58 mph at Loma and a gust to 57 mph at Fort Belknap and Malmstrom Air Force Base. The strong winds downed trees and power lines in the Helena Valley as well as damaging several business signs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 19, 9:00 AM MST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
900 AM MST SUN DEC 19 2004
.DISCUSSION...
WINDS STARTING TO DECREASE SOME ACROSS NORTH CENTRAL MONTANA THIS
EVENING. A COLD FRONT OVER SOUTHERN ALBERTA WILL MOVE INTO THE STATE
AROUND MIDNIGHT. WITH THE ADDITIONAL MIXING AFTER THE FRONTAL
PASSAGE WOULD NOT BE SURPRISED TO SEE WINDS PICK UP AGAIN. THEREFORE
WILL LEAVE THE HIGH WIND WARNING OUT THROUGH TOMORROW AFTERNOON. DID
MAKE A FEW MINOR CHANGES TO WINDS AND CLOUD COVER TONIGHT. THE MOST
NOTABLE CHANGE WAS TO RAISE TEMPERATURES ABOUT FIVE DEGREES ACROSS
CENTRAL AND SOUTHWEST MONTANA FOR TOMORROW. MEIER
.PREV DISCUSSION ISSUED AT 234 PM MST SUN DEC 19 2004...
TONIGHT THROUGH TUESDAY...VERY STRONG WINDS WILL CONTINUE LATE THIS
AFTERNOON AND EARLY EVENING...TAPER OFF SOME LATE TONIGHT AND PICK
BACK UP AGAIN MONDAY MORNING BEFORE EXITING OUR CWA MONDAY
AFTERNOON. STRONG AREA OF LOW PRESSURE OVER CENTRAL ALBERTA WILL
MOVE EASTWARD TONIGHT AND MONDAY. STRONG SHORT WAVE MOVES THROUGH
FLOW AGAIN MONDAY MORNING TO KEEP WINDS STRONG AND GUSTY. COLD
FRONT TO MOVE THROUGH NORTHERN MOUNTAINS TONIGHT WITH MOISTURE AND
LIFT TO CHANCE RAIN INTO SNOW. SHOWERS WILL CONTINUE OVER MOUNTAINS
JET PUSHES MOISTURE THROUGH A NORTHWEST FLOW. TEMPERATURES WILL FALL
ON MONDAY AS COLD FRONT CONTINUES TO MOVE THROUGH AREA. A SECONDARY
COLD FRONT PUSHES DOWN ON TUESDAY FOR A CHANCE OF UPSLOPE
PRECIPITATION. COLD TEMPERATURES CONTINUE TO BE NEXT ITEM OF
CONCERN.
TUESDAY NIGHT THROUGH SUNDAY...MODELS PERSIST IN OFFERING DIFFERING
SOLUTIONS TO THE COLD AIR INTRUSION TUESDAY NIGHT AND WEDNESDAY
THOUGH TEMPERATURES CONTINUE TO MODERATE FROM PREVIOUS RUNS. STRONG
NORTHERLY FLOW ALOFT KEEPS COLD AIR IN PLACE THROUGH WEDNESDAY.
ASSOCIATED WEAK UPSLOPE MAY PRODUCE ISOLATED SNOW SHOWERS WEDNESDAY
AND WEDNESDAY NIGHT. BY THURSDAY...LEE SIDE TROF DEVELOPS WITH
DOWNSLOPE SURFACE WINDS KEEPING THE PLAINS GENERALLY DRY. POSITIVE
TILT UPPER RIDGE OVER THE NORTHERN PACIFIC BEGINS TO MOVE ONSHORE
THURSDAY AND INTO THE PACIFIC NORTHWEST BY FRIDAY. RIDGE FLATTENS
SATURDAY WITH WESTERLY FLOW ALOFT BRINGING WARMER AIR TO THE AREA
AND CONFINING PRECIPITATION TO THE WESTERN MOUNTAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF NB 033/043 019/022 009 07012
EBBBB 021/008 022/016 033/023 035/026 035 10221-00000
CTB NB 030/037 014/020 007 07002
EBNBB 017/008 022/014 036/020 035/023 033 10221------
HLN EB 035/044 022/024 011 07222
EBBBB 025/009 024/013 030/022 033/025 030 2-122------
BZN EB 028/041 016/025 007 07222
EBBBB 020/010 023/014 028/023 035/026 038 2--22-00000
WEY EE 017/029 004/016 002 07332
BBBBB 020/005 022/007 023/011 027/014 030 42222000000
DLN EB 026/040 015/024 009 07222
EBBBB 023/008 025/012 029/024 030/027 032 21122------
HVR NB 031/038 016/021 001 07002
BBBBB 017/005 021/015 029/020 037/023 038 00222100000
LWT NB 032/039 018/022 006 07002
EBBBB 019/004 031/018 032/025 038/028 040 -0222200000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
...HIGH WIND WARNING TONIGHT THROUGH 4 PM MST MONDAY AFTERNOON FOR
THE ROCKY MOUNTAIN FRONT AND FOR THE PLAINS OF CENTRAL MONTANA:
MTZ009>014-MTZ044>051.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 600 AM MST SUN DEC 19 2004 MTZ009>014-044>051-054-201200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 600 AM MST SUN DEC 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF NORTH CENTRAL MONTANA AND A PORTION OF SOUTHWEST MONTANA .DAY ONE...TODAY A HIGH WIND WARNING REMAINS IN EFFECT FOR ALL OF NORTH CENTRAL MONTANA...ALONG WITH THE HELENA VALLEY AND MEAGHER COUNTY IN SOUTHWEST MONTANA UNTIL 4 PM ON MONDAY. PLEASE REFER TO GTFNPWTFX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HIGH WIND WARNING REMAINS IN EFFECT FOR ALL OF NORTH CENTRAL MONTANA...ALONG WITH THE HELENA VALLEY AND MEAGHER COUNTY IN SOUTHWEST MONTANA UNTIL 4 PM ON MONDAY. PLEASE REFER TO GTFNPWTFX FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052>053-055-201200- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 600 AM MST SUN DEC 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NO WATCHES...WARNINGS...OR ADVISORIES ARE CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
14 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428719, 5428729, 5428720, 5428730, 5428723, 5428725, 5428727, 5428721, 5428726, 5428728, 5428722, 5428732, 5428731, 5428724.